MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the returned penumbra smart coil (smart coil) was kinked along the length of its pusher assembly.There was an unknown substance on the length of the distal detachment tip (ddt).The embolization coil was compressed on its proximal end.Conclusions: evaluation of the returned smart coil revealed the embolization coil was compressed on its proximal end.These damages were likely due to forceful manipulation against resistance.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation and, therefore, the cause of the resistance could not be determined.Further evaluation revealed a foreign substance on the ddt and proximal end of the embolization coil.The origin of the substance is unknown but may have contributed to resistance experienced during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroepiploic artery using penumbra smart coils (smart coils).During the procedure, the physician placed five smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil through the microcatheter, the physician experienced resistance and the smart coil would not advance out of the microcatheter; therefore, it was removed.The procedure was completed using additional smart coils and the same microcatheter without further issues.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7186562
Report Number3005168196-2018-00114
Device Sequence Number19194401
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/04/2022
Device Catalogue Number400SMTSFT0820
Device Lot NumberF77494
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2017
Initial Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1